NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 5, 11:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 5, 11:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1235 PM CDT Sat Aug 5 2023
.UPDATE...
Issued at 1032 AM CDT Sat Aug 5 2023
Convective activity associated with the MCV moving into parts of
central IL has undergone a diurnal weakening in recent hours. As a
result, rain rates have temporally eased, thus making the
immediate flash flood threat (at least for the next couple of
hours through mid-day) rather low. However, the expectation is
that we will see a gradual uptick in the convection across
southern sections of the area into the afternoon as the MCV
continues to shift eastward across my southern tier counties. For
this reason, concerns for very heavy rain and flash flooding will
increase through the day as a tropical type airmass (Precipitable
water values ~2") resides in and around the track of the MCS.
Some of the heaviest showers this afternoon should thus have no
problem producing extreme rain rates in excess of 2" per hour
given the underlying tropical-like airmass. The primary threat
area for this very heavy rainfall and possible flash flooding
continues to be in the watch area, though we may need to consider
an eastward expansion to include some of our northwestern IN
counties. For now we plan to monitor trends before making the
call. Generally lighter rain showers are expected along and north
of I-80 into the Chicago metro area with a very low lightning
threat through the afternoon.
Other concern is for severe thunderstorms over central IL this
afternoon. A surface low reflection to the MCV and an associated
warm front current resides just south of the area across central
IL. This front is expected to remain precariously close to my
southeastern CWA this afternoon as the surface low tracks
eastward. As such, we will have to monitor the threat for
tornadoes with any more surface based supercell structures that
develop near the warm sector. Again the primary threat for these
looks to be just south of the area, but this threat area could
expand as far north as parts of Ford, Iroquois and Benton (IN)
counties this afternoon and early evening.
KJB
&&
.SHORT TERM...
Issued at 259 AM CDT Sat Aug 5 2023
Through Sunday...
An impressive MCV originating from a long-lived cluster of
convection over Kansas early Friday morning has continued its
eastward trek to the IA/IL/MO tri-state region early this morning.
Some decrease in lightning activity and slight warming of cloud
tops has been evident over the past hour, but additional
regenerating of deeper convective clusters in the core of the MCV
continue to show some life with eastward extent. With the MCV
moving across the overall data-void region of northern Missouri
through the night, will need to rely on model guidance a bit more
than normally desired over the first 12 hours or so. Upper-air
plots and soundings indicate that the wave has gained a loosely
warm-core response in the lower half of the troposphere, with low-
level winds near the center of the low reaching as high as 50 mph
in convection.
Upstream trends in convection suggest the mid-level steering flow
is largely determining the system's motion as the MCV moves into
a weakening ridge across the IL/IN line. This has allowed for a
subtle trajectory change to just north of east over the past
couple hours, with the MCV now aiming directly into the far
southern CWA. Substantial low-level moisture across central
Illinois from low to mid 70s dew points will eventually diminish
behind a stalling cold front roughly along the I-74 corridor, but
the increasing low-level wind response should either maintain a
decent inflow of rich low- level moisture or even nudge the front
northward as a warm front through the morning.
Given warm cloud depths of 10kft, increasing low-level diurnal
influences with eastward extent, and observed rainfall rates of
over 2" per hour from the core of the MCV and extending eastward,
have issued a Flood Watch for flash flooding for Livingston, Ford,
Kankakee and Iroquois counties through the day today. Tactical
expansions of the watch may be needed to as far north as the I-80
corridor as well as east into our Indiana counties pending
observational trends over the next several hours. For as much
information as CAM guidance can provide in this set-up, it is
clear that signals of local significant rainfall amounts are
possible, as can be surmised from a slow-moving tropical-like
system. It would not be surprising to see a narrow corridor of >4"
rainfall amounts today, with local amounts possibly over 6".
Finally, if the core of the MCV shifts far enough north late this
morning into this afternoon, a northward drift of the surface
warm front will potentially place the far southern CWA into a
region of enhanced effective shear capable of producing low-topped
supercells and an inherent tornado risk.
As the MCV drifts farther east this evening, corresponding
rainfall will diminish with short-wave ridging generally
supporting quiet conditions overnight into Sunday morning.
However, the influence of the MCV will continue to impact the
local weather pattern through Sunday. The strong MCV has
effectively produced a weak Rex block across the mid-Mississippi
Valley, which will ultimately slow the western trough ahead of the
northern ridge of the block. The slowed wave will now delay much
of the potential for convection in our CWA to Sunday evening while
rainfall from today's rainfall will have pushed the effective
front south of the CWA. Severe storm potential appears to be
greatly diminished in our area through the afternoon, but still
exists into the evening. See the long term discussion for details
beginning Sunday evening.
Kluber
&&
.LONG TERM...
Issued at 236 AM CDT Sat Aug 5 2023
Sunday night through Friday...
Forecast Highlights:
* Severe weather chances Sunday evening, especially across southern
parts of the cwa.
* Locally heavy rainfall potential with showers and storms lingering
Sunday night into Monday.
* Additional precip chances mid-late week.
General trend in guidance has been to continue to slow the
arrival of the deep upper trough and associated surface low into
the Sunday night through Monday period. Surface low is progged to
be over eastern IA Sunday evening, with an occluded frontal
extending to a triple point across central IL. The juxtaposition
of the triple point. stronger 30-40 kt deep layer shear and low-
level instability (1500-2000 J/kg ML CAPE) across central IL
suggests the best potential for near-surface based severe
thunderstorms to be just off to the south of the forecast area.
New SPC Day 2 convective outlook does shift the slight risk area
just to our south, while maintaining a marginal risk however for
much of the cwa. It's important to mention that slight differences
remain in guidance at this time, and a slight northward shift of
the surface low track could increase the severe weather potential
across our area however, particularly south of I-80. Wind and hail
would be the primary severe weather threats, though SPC does
include our far southwest counties in a 2 percent tornado risk
with initial supercell modes possible with storms developing back
across the mid-Mississippi Valley. Locally heavy rainfall is also
a concern with this system, with forecast p-wats of 1.8-2.0 inches
(150-200 percent of normal for this time of year). The severe
weather threat would mainly focus on Sunday evening, though the
locally heavy rainfall threat looks to persist into Monday as
well, with 24 hour model QPF amounts in the 1.50-2.00 inch range
across much of the forecast area through 00Z Tuesday as the upper
trough moves slowly east across the area. WPC Excessive Rainfall
Outlooks (ERO) for days 2-3 include the WFO LOT forecast area in
their marginal/slight areas. Rain should end west to east across
the area Tuesday evening/overnight.
As the surface low moves east of the area Monday afternoon/
night, northerly surface winds will likely increase with gusts
perhaps 25 to 30 mph possible (higher over/near Lake Michigan).
This could result in another period of hazardous swimming
conditions at Lake Michigan beaches into Tuesday. Mainly dry
weather is anticipated for Tuesday, with rising heights/subsidence
in the wake of the departing upper trough. After cooler low-mid
70s temps under clouds and showers Monday, Tuesday temperatures do
look to rebound back the upper 70s and low 80s.
Upper pattern looks to remain zonal and somewhat active through
the end of the period. Global guidance is in reasonable agreement
at this distance in indicating a couple of additional upper waves
moving through the area with additional precip chances late
Wednesday into early Thursday, and again by Friday. Temperatures
are expected remain near or slightly below average through the end
of the week.
Ratzer
&&
.AVIATION...
Issued at 1231 PM CDT Sat Aug 5 2023
For the 18Z TAFs...
Aviation Forecast Concerns:
* Continued rain at terminals through Saturday afternoon, heavier
rain expected to remain south of terminals
* Renewed chances for a return of light rain after midnight
* Easterly winds 10-15 kt today, turning slightly more northeast
tonight/Sunday morning.
* MVFR cigs overnight
Continued rain through much of Northeastern Illinois. It has
remained fairly light, with the heaviest rain remaining south of the
TAF sites. Most meso models are keeping the heavier rain south, so
it was decided to remove the TEMPO for moderate rain, except at KGYY
where it still looks to be close enough to leave it in. Cannot rule
out short duration pulses of moderate rain that may cause 5SM
reduced vis, but for not long enough time to add in the TAF.
This system is moving very slow to east northeast but there is some
signs of clearing back by the Mississippi River. Currently
projecting the rain start to taper off late Saturday afternoon.
However as this system rotates counter clockwise on its eastward
journey there is a chance for some additional light rain as it wraps
around after midnight. Winds will be mostly out of the east
northeast and breezy through the TAF period, but with the chance for
rain after midnight the winds may pivot briefly closer to north and
the circulation passes by, before returning to the northeast.
With in flux of moisture and the slow moving weather system,
models are showing better agreement at the risk for MVFR level
cigs overnight. With little mixing expected Sunday morning,
current forecast is to keep the cigs around area terminals through
the end of the TAF with clearing not until after 19Z. Chances for
rain near the terminals gradually fizzles away through Sunday
morning as the system slowly moves east.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM Saturday.
IN...Flood Watch...INZ010-INZ011-INZ019 until 10 PM Saturday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 5, 10:51 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1151 AM CDT Sat Aug 5 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1151 AM CDT Sat Aug 5 2023 /1251 PM EDT Sat Aug 5 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado Risk south of Illinois and Kankakee River Valleys.
Limited Damaging Wind Risk...up to 60 mph south of I-80.
Elevated Flooding Risk mainly south of I-80.
DISCUSSION...
Periods of rain, and some thunderstorms, will continue across a
vast majority of the area this afternoon, especially along and south
of I-88. Southern parts of the forecast area, generally south of I-80,
are likely to experience periods of locally heavy rainfall with rainfall
rates in excess of 2 inches per hour at times. The heavy rainfall could
lead to instances of flash flooding across a narrow corridor from central
IL eastward into northwestern portions of Indiana through early evening.
In addition, there is some potential for severe weather south of U.S.
Route 24 this afternoon, with a damaging wind and tornado risk. Severe
weather and flooding risks will diminish through the evening, with rain
gradually ending from the west overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk Sunday evening.
Elevated Flooding Risk.
Monday...
Limited Thunderstorm Risk.
High Swim Risk Lake Michigan Shore
Tuesday...
High Swim Risk Lake Michigan Shore
Wednesday through Friday...
Limited Thunderstorm Risk.
DISCUSSION...
Additional locally heavy rainfall is possible across the area
late Sunday into Monday. Severe thunderstorms are possible Sunday
evening, mainly along and south of the I-80 corridor.
Breezy northerly winds Monday afternoon into Tuesday may make for
hazardous swimming conditions at Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed across far southern sections of the area
this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 20 mph.
LMZ740>745-061700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1151 AM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Wednesday through Friday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago